Innohep (tinzaparin): Clinical study Stopped Early Because of Interim Finding of Increased All-cause Mortality in Patients Who Received Drug

Communication about an Ongoing Safety Review

Innohep (tinzaparin sodium injection)

This information reflects FDA’s current analysis of available data concerning these drugs. Posting this information does not mean that FDA has concluded there is a cause and effect relationship between the drug products and the emerging safety issue.  Nor does it mean that FDA is advising health care professionals to discontinue prescribing these products. FDA is considering, but has not reached a conclusion about whether this information warrants any regulatory action. FDA intends to update this document when additional information or analyses become available

ROCKVILLE, Md., Dec. 2, 2008--FDA has received information about the clinical study: Innohep in Renal Insufficiency Study (IRIS) that was stopped in February, 2008 by the study’s Data Safety Monitoring Committee because of an interim finding of an increase in all-cause mortality in patients who received Innohep.  This multi-center European study was designed to evaluate the safety of Innohep (tinzaparin), a low-molecular-weight heparin, compared to unfractionated heparin (UFH) in treating deep vein thromboses (DVT) and/or pulmonary emboli (PE) in patients greater than 70 years of age who had impaired renal function. 

At the time the study was stopped, 350 patients had completed 90 days follow-up. Of these, 23 of the 176 (13%) patients in the Innohep treated group and 9 of the 174 (5%) patients in the UFH treated group had died. From the information currently available to FDA, there is no clear pattern as to the causes of death. The causes of death do not appear to be related to either over-dosing (bleeding) or under-dosing (blood clots) with an anti-coagulant (a blood thinner). The currently available data are not sufficient to rule out the possibility of another DVT or PE, or both, in patients who received Innohep. Although preliminary data do not appear to indicate a manufacturing problem with Innohep or the unfractionated heparin used in the study, FDA cannot categorically rule out this possibility until a thorough analysis of the detailed manufacturing data is completed.

Information on the patients enrolled in the study, on the heparin used to manufacture Innohep, and on the heparin used in the study is still being collected and analyzed.  In July 2008, the company revised the prescribing information (labeling) to restrict the use of Innohep in patients 90 years of age or older. However, FDA is concerned that the preliminary data from the IRIS study suggest that the increased risk of mortality is not limited only to patients 90 years of age or older. Therefore, FDA has requested that the company revise the labeling for Innohep to better describe the overall study results which suggest that, when compared to UFH, Innohep increases the risk of death for elderly patients (i.e., 70 years of age and older) with renal insufficiency.

Healthcare professionals should consider the use of alternative treatments to Innohep when treating elderly patients over 70 years of age with renal insufficiency and DVT, PE, or both.  FDA will consider additional regulatory actions as appropriate after we receive and thoroughly review all applicable data from the manufacturer of Innohep.
 

IRIS was conducted in Europe in a significantly older population that is often under-represented or not included in clinical studies and trials.  Patients enrolled in this study were required to be at least 70 years of age with a confirmed diagnosis of DVT and/or PE and to have a demonstrated renal insufficiency (age 70 to 75 with a creatinine clearance below 30 mL/min or age 75 and older with a creatinine clearance below 60 mL/min). 

Innohep has been marketed in Europe since 1991, and was approved for use in the United States in July, 2000.  In the period from March 1, 2001 to February 28, 2007 roughly 32.1 million people in 60 countries were treated with Innohep.  The FDA Adverse Event Reporting System was searched on October 15, 2008 and identified 383 adverse events reports of all types worldwide with 96 having death as an outcome.  Overall, 60 of the 383 reports were from the USA, including 6 deaths (ages 60 – 75); there were no deaths reported for patients 90 or older.  There did not appear to be an increase in the number of reported deaths from 2006 to the present.

This communication is in keeping with FDA’s commitment to inform the public about its ongoing safety reviews of drugs.  FDA anticipates submission of the final IRIS study report in January, 2009 and plans to complete its review soon thereafter.  FDA will communicate its conclusions and any resulting recommendations to the public at that time.
 

The FDA urges both healthcare professionals and patients to report side effects from the use of Innohep (tinzaparin) to the FDA's MedWatch Adverse Event Reporting program 

 

Posted: December 2008


View comments

Hide
(web4)